How are posttransplantation lymphoproliferative disorders (PTLDs) diagnosed and treated following lung transplantation?

Updated: Aug 19, 2019
  • Author: Bryan A Whitson, MD, PhD; Chief Editor: Mary C Mancini, MD, PhD, MMM  more...
  • Print
Answer

Patients who have undergone organ transplantation are at increased risk for developing posttransplantation lymphoproliferative disorders (PTLDs) ranging from benign polyclonal hyperplasia to aggressive high-grade lymphoma (most are B-cell type). The disorders tend to occur within 1 year after transplantation (peak is 3-4 mo posttransplant). PTLDs develop in 4-10% of patients who have undergone lung transplants, as opposed to an approximate 2% incidence in other solid organ transplant recipients.

Patients with PTLDs may be asymptomatic, or they may have nonspecific complaints such as fever, weight loss, dyspnea, and lethargy. Following lung transplant, PTLDs most commonly are isolated to the lung. Solitary or multiple pulmonary nodules ranging in size from 1-2 mm to 5 cm are the most common pulmonary manifestations in patients with PTLDs. Mediastinal and hilar adenopathy also can be observed in 22-50% of cases. Patients who present with a solitary pulmonary nodule have a better overall prognosis. T-cell PTLDs tend to occur later and tend not to be associated with Epstein-Barr virus (EBV) infection. T-cell PTLDs are associated with a worse prognosis.

Differential considerations for multiple lung nodules include infection (ie, bacterial or fungal), especially with Aspergillus or Nocardia. These infections tend to cavitate and have an upper-lobe predominance. Furthermore, repeated transbronchial biopsies are known to produce parenchymal nodular densities of no special significance.

Most PTLDs are associated with concomitant EBV infections, and this may be the etiologic agent. EBV stimulates B-lymphocyte proliferation, which is unopposed because of a cyclosporin-induced inhibition of T lymphocytes. Treatment consists of decreasing or ceasing immunosuppressive therapy (ie, cyclosporin) and administering antiviral agents (ie, acyclovir). After immunomodulation, regression occurs in 23-61% of patients.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!